Vitamin B12 deficiency and incontinence
Is there an association?
Endo, J. O., Chen, S., Potter, J. F., Ranno, A. E., Asadullah, S., & Lahiri, P. (2002). Vitamin B12 deficiency and incontinence: Is there an association? The Journals of Gerontology. Series A, Biological Sciences and Medical Sciences, 57(9), M583-M587. https://doi.org/10.1093/gerona/57.9.M583
Background. This study investigated the relationship between B12 (cobalamin) levels and incontinence in older outpatients using secondary data analysis. Methods. Between 1991 and 1999, there were 929 patients (258 men and 671 women) for whom urinary incontinence (UI), fecal incontinence (FI), and B12 were prospectively recorded. Covariates included race, gender, age, medications, Mini-Mental State Examination, modified illness rating, and instrumental activities of daily living (IADLs). Results. Some form of incontinence (UI or FI or both) was found in 41% of subjects, isolated UI in 34%, double incontinence (DI) in 12%, and isolated FI in 4%. Having UI increased the risk of also having FI (p < .0001). Serum B12 levels of 300 pg/ml or less were not predictive of isolated UI or isolated FI. However, in logistic regression, DI was predicted by B12 (odds ratio [OR] = 2.113, p = .0094), IADLs (OR = 0.810, p < .0001), cathartics/laxative use (OR = 1.902, p = .126), and diuretic use (OR = 2.226, p = .006). Considering isolated UI in women, higher IADLs reduced risk of UI (OR = 0.956, p = .002), while diuretics (OR = 1.481, p = .041) and antihistamines (OR = 1.909, p = .046) both increased risk of UI. In men, only use of anticonvulsant medications (OR = 4.529, p = .023) increased risk of isolated UI. Greater physical illness in both genders increased risk of isolated FI (OR = 1.204, p = .006). Conclusions. These findings suggest that serum B12 at levels of 300 pg/ml or less are not associated with isolated UI or isolated FI but may play a role in DI. A possible association of low B12 levels with DI is intriguing because of the implications for treatment and prevention. More immediately, medication side effects should be considered when evaluating this problem.